Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Raleigh, NC

May 27, 2003Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 27, 2003, 1:51 AM EDT for Hoke County, North Carolina. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2003, 1:51 AM EDT (05:51 UTC)
Expired
May 27, 2003, 10:00 AM EDT
In force
8 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Hoke County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 270556
FFWRAH
NCC093-271400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
151 AM EDT TUE MAY 27 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1000 AM EDT THIS MORNING

* AT 200 AM EDT A WEAKENED EARTHEN DAM FEEDING WATER INTO ROCKFISH 
CREEK IN EASTERN HOKE COUNTY CONTINUES TO OVERFLOW

AT 200 AM THE EARTHEN DAM WHICH FEEDS WATER INTO ROCKFISH CREEK 
NEAR THE JUNCTION OF HOKE...CUMBERLAND AND ROBESON COUNTIES 
CONTINUES TO OVERFLOW. FLOWS DOWNSTREAM FROM THIS DAM IN ROCKFISH 
CREEK HAVE STABILIZED AND ARE SLOWLY RECEDING. 

A CATASTROPHIC FAILURE OF THE DAM IS NOT EXPECTED...HOWEVER IT CAN 
NOT ENTIRELY BE RULED OUT. ROADS IN THE IMMEDIATE VICINITY OF THE 
DAM HAVE BEEN BARRICADED AND ARE CLOSED. MOTORISTS AND PEDESTRIANS 
SHOULD NOT CROSS THESE BARRICADES.

SIGNIFICANT RAINFALL IS NOT EXPECTED TONIGHT IN THE AREA. IF THE 
CURRENT SITUATION CONTINUES AND WATER CONTINUES TO BE STEADILY 
RELEASED FROM THE DAMMED POND...THE IMMEDIATE FLOOD THREAT SHOULD 
ABATE THIS MORNING.

RESIDENTS IN THE AREA SHOULD CONTINUE TO MONITOR LOCAL MEDIA OR THE 
NATIONAL WEATHER SERVICE NOAA WEATHER RADIO FOR THE LATEST 
INFORMATION. 

$$

LAT...LON 3517 7911 3487 7905 3489 7933 3514 7943

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 26, 11:00 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 26, 11:00 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1100 PM EDT MON MAY 26 2003

UPDATE...WILL HAVE TO ADD SHOWERS TO THE NORTHWEST PIEDMONT.
PERSISTENT ACTIVITY WEST OF THE AREA IS MOVING TO THE NORTHEAST.

--------------------------------------------------------------------
OLD...

FRONTAL BOUNDARY THROUGH THE COASTAL SECTION WILL SERVE AS FOCUS FOR
PRECIP TONIGHT...SO CWA CLEAR OF PRECIP EXCEPT FOR A FEW STRAY
SHOWERS IN THE NORTHEAST. WILL DROP MENTION OF EVENING SHOWERS WITH
THE UPDATE. CLOUDINESS SETTLING OVER THE AREA...LOWS TONIGHT MAY AT
LEAST ONE CATEGORY TOO LOW. WILL PROBABLY RAISE LOWS TO THE LOWER
AND MIDDLE 60S.

NO OTHER CHANGES AT THE PRESENT TIME.

.RAH...NONE.

RHJ
Hazardous weather outlook, May 26, 5:07 AM EDT, 20 hours 44 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
507 AM EDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM
ROCKINGHAM TO THE TRIABLE AND KERR LAKE EAST ACROSS THE COASTAL
PLAIN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HAIL...DANGEROUS LIGHTNING AND ISOLATED DOWNBURSTS. THE BEST TIME
FOR THUNDERSTORM DEVELOPMENT WILL BE MID TO LATE AFTERNOON AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ISOLATED FLOODING
RESULTING FROM HEAVY DOWNPOURS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF HEAVY RAIN TUESDAY AFTERNOON AND AGAIN THURSDAY COULD
RESULT IN FLOODING ACROSS THE AREA BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JO

In the hours before

Special weather statement, May 27, 1:20 AM EDT, 31 minutes before
NCZ073-074-083-084-271120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
120 AM EDT TUE MAY 27 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN PIEDMONT THROUGH
230 AM...

THESE STRONG THUNDERSTORMS WILL AFFECT LOCUST... ALBEMARLE AND
WADESBORO PRIOR TO 130 AM. THE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST AND AFFECT MT. GILEAD... ROCKINGHAM... HAMLET AND CANDOR PRIOR
TO 230 AM. THESE STORMS ARE LIKELY TO CONTAIN SMALL HAIL AND GUSTY
WINDS. RAINFALL CAN BE UP TO AN INCH PER HOUR WITH THE STRONGER
THUNDERSTORMS.

JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:43 AM EDTFlash Flood WarningRAHCumberland5 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.